Alert archive / Kansas / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS Goodland, KS

June 29, 2014Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 29, 2014, 5:57 AM CDT for Gove County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2014, 5:57 AM CDT (10:57 UTC)
Expired
Jun 29, 2014, 9:00 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Gove County, KS

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 9:10 AM CDTFLOOD14 S Gove, KSSMOKY HILL RIVER OUT OF ITS BANKS IN FAR SOUTHERN GOVE COUNTY. LOCATION APPROXIMATE. NUMEROUS COUNTY ROADS CLOSED WITH LAW ENFORCEMENT PUTTING UP BARRICADES. FIVE AND A HALF INCHES OF RAIN MEASURED IN ONE GAUGE 6 WEST OF GOVE BUT GAUGE OVERFLOWED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
943 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WGUS53 KGLD 291057
FFWGLD
KSC063-291400-
/O.NEW.KGLD.FF.W.0020.140629T1057Z-140629T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
557 AM CDT SUN JUN 29 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 900 AM CDT

* AT 556 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES OF 1.5 TO 3 INCHES HAVE FALLEN ACROSS 
  PARTS OF SOUTHEAST GOVE COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GOVE
  AND THE MONUMENT ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 3869 10082 3914 10081 3914 10070 3886 10015
      3870 10015

$$

LUNDQUIST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:33 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 29, 3:33 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
233 AM MDT SUN JUN 29 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 230 AM MDT SUN JUN 29 2014

TODAY-TONIGHT...ELEVATED STRONG AND SEVERE THUNDERSTORMS CURRENTLY
UNDERWAY THIS MORNING FROM SHERMAN COUNTY SOUTHEAST THROUGH GOVE
COUNTY. INDIVIDUAL STORMS ARE FORECAST TO CONTINUE MOVING EAST
WHILE THE LINE ITSELF MOVES BIT MORE TO THE NORTHEAST. SHOULD/MAY
SEE A LULL IN PRECIP ACTIVITY THIS AFTERNOON BEFORE ANOTHER WEAK
DISTURBANCE MOVES INTO THE AREA FROM THE WEST SUPPORTING A FEW
THUNDERSTORMS. THESE SHOULD DISSIPATE SHORTLY AFTER SUNSET. HIGH
TEMPERATURES GENERALLY 90-95. LOWS IN THE 60S EXCEPT AROUND 70
NEAR HILL CITY.

MONDAY-MONDAY NIGHT...COLD FRONT MOVES THROUGH BRINGING GUSTY
NORTH TO NORTHEAST WINDS AND COOLER AFTERNOON TEMPERATURES IN THE
MID 80S NORTH TO LOW 90S SOUTH. REINSERTED SMALL CHANCES FOR
THUNDERSTORMS MONDAY AFTERNOON AND NIGHT GENERALLY SOUTH OF THE
INTERSTATE. A WEATHER DISTURBANCE MOVES IN FROM THE WEST POSSIBLY
CREATING A FEW STORMS DURING THE AFTERNOON POSSIBLY INCREASING
COVERAGE AS A CLUSTER OF STORMS MONDAY NIGHT. LOWS IN THE 50S TO
LOW 60S.

TUESDAY-TUESDAY NIGHT...REINFORCING SHOT OF COOLER AIR MOVES IN
WITH HIGHS ONLY IN THE MID 70S TO LOW 80S. LOWS IN THE 50S. NO
PRECIPITATION EXPECTED.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 230 AM MDT SUN JUN 29 2014

THE MOST SIGNIFICANT CHANGES IN THE EXTENDED OVER THE LAST COUPLE OF
DAYS HAS BEEN A TREND TOWARD A DRIER FORECAST FOR MID WEEK AS MODEL
CONSENSUS HAS BEEN FOR DEEPER/STRONGER UPPER TROUGH AND FURTHER
SOUTH PLACEMENT OF SURFACE BOUNDARY. THIS TROUGH WILL CROSS THE
CENTRAL HIGH PLAINS REGION EARLY WEDNESDAY AND THEN QUICKLY MOVE
EASTWARD. POST FRONTAL RELATIVELY COOL/DRY NORTHERLY FLOW AT LOW
LEVELS WILL CONTINUE ON WEDNESDAY.

MEANWHILE AN UPPER LEVEL RIDGE WILL CONTINUE BUILDING ACROSS THE
WESTERN CONUS AND SLOWLY MOVE EAST WITH RISING HEIGHTS AND WARMING
MID LEVELS INTO LATE WEEK. BY LATE WEEK...THE COMBINATION OF LOW
LEVEL CONVERGENCE NEAR A DEVELOPING LEE TROUGH AND INCREASING
SOUTHEASTERLY MOIST LOW LEVEL FLOW SHOULD RESULT IN AT LEAST
ISOLATED CONVECTION DURING THE AFTERNOON AND EVENING BOTH THURSDAY
AND FRIDAY. ON SATURDAY A SHORTWAVE TROUGH IS SHOWN BY MEDIUM RANGE
DETERMINISTIC GUIDANCE MOVING SOUTHEASTWARD ACROSS THE AREA. THIS
MAY BE ENOUGH TO SHIFT LEE TROUGH/DRYLINE FURTHER EAST INTO THE
FORECAST AREA FOCUSING DEEPEST MOISTURE AND POSSIBLE CONVECTION A
LITTLE FURTHER EASTWARD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 230 AM MDT SUN JUN 29 2014

KGLD...MVFR CIGS EXPECTED FROM TAF ISSUANCE THROUGH 16Z PLUS OR
MINUS AN HOUR WITH VFR CONDITIONS EXPECTED THROUGH THE REST OF THE
TAF PERIOD. MAY SEE A CONVECTIVE TOWER OR THUNDERSTORM IN THE 23Z-
03Z TIME FRAME BUT RIGHT NOW ACTIVITY TOO ISOLATED TO MENTION IN
THE TAF.

KMCK...MVFR CIGS POSSIBLE FROM TAF ISSUANCE THROUGH 17Z WITH VFR
CONDITIONS EXPECTED THROUGH THE REST OF THE TAF PERIOD. STRONG TO
SEVERE THUNDERSTORMS POSSIBLE IN THE 12Z-16Z TIMEFRAME WITH LARGE
HAIL THE PRIMARY THREAT. AFTER 16Z NO PRECIPITATION EXPECTED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BRB
AVIATION...99
Hazardous weather outlook, Jun 29, 4:40 AM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
340 AM MDT SUN JUN 29 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
340 AM MDT SUN JUN 29 2014 /440 AM CDT SUN JUN 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS PRODUCING VERY LARGE HAIL AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE THIS MORNING GENERALLY EAST OF
THE COLORADO KANSAS BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED MONDAY
AFTERNOON AND EVENING ACROSS THE AREA WITH THE BEST CHANCE SOUTH
OF A LINE FROM GOVE TO TRIBUNE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 29, 2:59 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
159 AM MDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     HAIL             GOODLAND                39.35N 101.71W
06/29/2014  M1.00 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

BRB
Local storm report, Jun 29, 3:02 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
202 AM MDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             GOODLAND                39.35N 101.71W
06/29/2014  E1.00 INCH       SHERMAN            KS   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL AT 15TH AND CALDWELL.

0201 AM     HAIL             GOODLAND                39.35N 101.71W
06/29/2014  M1.25 INCH       SHERMAN            KS   NWS EMPLOYEE

            AT NWS OFFICE.

&&

BRB
Local storm report, Jun 29, 3:04 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
204 AM MDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     HAIL             10 S RULETON            39.20N 101.88W
06/29/2014  E1.25 INCH       SHERMAN            KS   PUBLIC

            RECEIVED VIA SOCIAL MEDIA.

&&

BRB
Local storm report, Jun 29, 3:10 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 AM MDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     HAIL             GOODLAND                39.35N 101.71W
06/29/2014  M1.50 INCH       SHERMAN            KS   NWS EMPLOYEE

            MOSTLY QUARTER SIZE. ONE STONE MEASURED 1 1/2 INCH IN
            DIAMETER.

&&

BRB
Local storm report, Jun 29, 3:56 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
256 AM MDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     HAIL             10 S RULETON            39.20N 101.88W
06/29/2014  M3.00 INCH       SHERMAN            KS   PUBLIC

            HAIL BROKE WINDOWS. RECEIVED VIA SOCIAL MEDIA.

&&

BRB
Local storm report, Jun 29, 5:38 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 AM MDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      6 WSW OAKLEY            39.09N 100.96W
06/29/2014                   LOGAN              KS   EMERGENCY MNGR

            18 INCHES TO 2 FEET OF WATER OVER ROADS NEAR HIGHWAY 40
            ABOUT 6 MILES WEST OF OAKLEY.

&&

BRB

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:16 AM CDTSpecial Weather StatementGLDLogan14 min
Jun 29, 1:29 AM CDTSevere Thunderstorm WarningGLDGove, Logan61 min
Jun 29, 1:57 AM CDTSevere Thunderstorm WarningGLDSherman, Wallace63 min
Jun 29, 2:02 AM CDTSevere Thunderstorm WarningGLDLogan, Wallace58 min
Jun 29, 2:24 AM CDTSevere Thunderstorm WarningGLDSherman, Wallace66 min
Jun 29, 2:35 AM CDTSevere Thunderstorm WarningGLDGove, Logan55 min
Jun 29, 2:50 AM CDTSevere Thunderstorm WarningGLDSherman40 min
Jun 29, 2:56 AM CDTSevere Thunderstorm WarningGLDLogan, Thomas64 min
Jun 29, 3:05 AM CDTSevere Thunderstorm WarningGLDGove40 min
Jun 29, 3:18 AM CDTSevere Thunderstorm WarningGLDRawlins, Sherman, Thomas42 min
Jun 29, 3:27 AM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace63 min
Jun 29, 3:30 AM CDTSevere Thunderstorm WarningGLDGove, Logan32 min
Jun 29, 3:58 AM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas47 min
Jun 29, 4:24 AM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace66 min
Jun 29, 4:44 AM CDTSevere Thunderstorm WarningGLDGove, Sheridan61 min
Jun 29, 5:05 AM CDTTornado WarningGLDLogan25 min
Jun 29, 5:11 AM CDTSevere Thunderstorm WarningGLDGove34 min
Jun 29, 5:27 AM CDTSevere Thunderstorm WarningGLDLogan63 min
Jun 29, 5:29 AM CDTTornado WarningGLDLogan35 min
Jun 29, 5:37 AM CDTFlash Flood WarningGLDLogan3 hr
Jun 29, 5:41 AM CDTSevere Thunderstorm WarningGLDGove64 min
Jun 29, 6:21 AM CDTTornado WarningGLDGove39 min
Jun 29, 6:26 AM CDTSevere Thunderstorm WarningGLDGove, Logan64 min
Jun 29, 8:25 AM CDTAreal Flood WarningGLDLogan12 hr
Jun 29, 8:55 AM CDTAreal Flood WarningGLDGove12 hr

Nearby

Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.